Strong Wind, Bollinger
- When
- June 9, 1:00 AM CST to 1:00 PM CST
- Where
- Bollinger forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Gusty southerly winds developed early in the morning as the remnants of Tropical Storm Cristobal passed west of the region. The peak wind gust at the Cape Girardeau airport was 44 mph.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Gusty southerly winds developed early in the morning as the remnants of Tropical Storm Cristobal passed west of the region. The peak wind gust at the Cape Girardeau airport was 44 mph. A large oak tree was blown down in the city of Cape Girardeau, damaging two cars and a house. The peak gust at the Poplar Bluff airport was 42 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 4:55 PM CST, 8 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 555 PM CDT Mon Jun 8 2020 .UPDATE... Issued at 550 PM CDT Mon Jun 8 2020 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Tuesday night) Issued at 239 PM CDT Mon Jun 8 2020 The remnants of Tropical Depression Cristobal will impact the region tonight through Tuesday night. Initial concern will be the potential for a few low-topped supercells in SE MO late this afternoon into the early evening. Environment there has become increasingly unstable with diurnal heating. Latest SPC mesoanalysis shows 1000-1500 J/kg of uncapped SBCAPE. However, effective low-level shear still looks to be marginal at best to support mesocyclone development. Can't rule out an isolated rotating storm, but widespread severe looks unlikely through this evening. Rainfall will increase in coverage and intensity tonight through the first half of Tuesday. The highest QPF axis has trended slightly westward with this forecast package, but for the sake of consistency, will maintain current Flash Flood Watch area. Still expecting 1.5-2.0" over Carter/Ripley counties and 1-1.5" over the rest of the watch area. Locally higher amounts are also possible with thunderstorm activity or training rain bands. PWAT values are progged to rise to 2.4-2.6" early Tuesday, so very efficient rainfall accumulation is possible. Gradient winds look to stay just shy of wind advisory levels at this time, but widespread gusts of 30-40 mph seem probable. Can't rule out isolated gusts up to 45 mph mixing down in heavier showers. Have issued an SPS highlighting the strong gradient wind potential. Severe weather potential has come into better focus with this forecast package. Model guidance is in decent agreement that an elongated H5 trough trailing the remnant center of circulation will swing through the TN Valley Tuesday morning into the afternoon, kicking of a band of E/NE-moving convection. This band looks to initiate around the Mississippi River around 12-15z, then move into W KY, S IL, and eventually SW IN by 21-24z. With modest diurnal heating to allow for at least limited destabilization, backed low- level flow, and deep BL moisture, potential exists for scattered organized convection, with brief tornadoes being the primary threat. Weak midlevel lapse rates will limit the severe potential somewhat. Overall, the SPC Day 2 slight risk looks good for the CWA. With tropical moisture, clouds, and precipitation advecting into the region, temperatures will be quite warm overnight, in the lower to middle 70s. Dew point temperatures may creep up to 75 degrees or even a little higher. Highs tomorrow will be limited by a bit by clouds and precipitation, but during breaks in both, temperatures should warm into the middle to upper 80s. .LONG TERM...(Wednesday through Monday) Issued at 239 PM CDT Mon Jun 8 2020 A compact closed low will open up and lift northwest from eastern Missouri to Lake Michigan Wednesday, as it gets assimilated into a larger trough pushing eastward through the Upper Midwest. We will maintain a small chance of showers east of the Mississippi River through the day, with the best chances over the Evansville Tri State. The cold front will be east of the area to begin the day, and southwest winds will be rather gusty and well into Lake Wind Advisory territory for most if not all of the region. We will then remain in cyclonic northwest flow aloft through the remainder of the work week, as the upper trough settles in over the Great Lakes. The 12Z GFS does generate QPF with a weak surface boundary moving southward through the area along with a weak impulse aloft on Friday. The GFS is the outlier and we will keep the forecast dry. Upper-level ridging will amplify over the Plains Friday, which will help reinforce the surface high pressure over the region, regardless of any convective potential. This should lead to a dry and much more pleasant weekend than the one we just experienced. The 12Z ECMWF holds onto a closed low that wobbles through Great Lakes through the weekend and into next Monday. It generates some QPF over our region mainly Sunday and early Monday. The ECMWF solution represents a rather significant change and seems a bit extreme, so we will maintain the dry forecast. Temperatures will start out near normal Wednesday through Friday, and then drop to 5 or more degrees below normal over the weekend. Despite no southerly return flow next Monday, high temperatures are expected to climb back to normal as high pressure aloft settles overhead. && .AVIATION... Issued at 550 PM CDT Mon Jun 8 2020 Cristobal is forecast to lift north across Arkansas and Missouri tonight. Outer spiral bands of showers are already nearing KCGI and KPAH, and this trend will continue overnight and increase, as he lifts. VFR bases will lower to restricted categories as rains become more predominant and vsbys respond in kind, and winds will veer and increase their gustiness. Winds become south/still gusty tmrw as Cristobal lifts further north into Iowa, and predominant showers taper back to scattered/vicinity mention with likely a continuation of restricted bases. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...Flash Flood Watch through Tuesday evening for MOZ086-100-107>110. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 1024 PM CDT Mon Jun 8 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1024 PM CDT Mon Jun 8 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A Flash Flood Watch is in effect tonight for portions of southeast Missouri. Refer to the Watch for details. A small chance of thunderstorms continues across portions of southeast Missouri, southern Illinois, and far western Kentucky overnight. Lightning and heavy rain are the primary concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Flash Flood Watch continues Tuesday for portions of southeast Missouri. Refer to the Watch for details. Scattered strong to severe storms will be possible Tuesday morning through the late afternoon. The primary hazards will be a brief, weak tornado or two, in relation to the remnants of Tropical Storm Cristobal. Additional isolated storms may develop across the region Tuesday evening and night with a cold front as well. South, southwest gradient winds with gusts of 30 to 40 mph at times Tuesday. Conditions on area lakes will be hazardous throughout the day Tuesday due to the gradient wind, as well as the chance of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday.
The national radar mosaic for the moment the first event began.
11 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899358, 899359, 899360, 899361, 899362, 899363, 899364, 899365, 899366, 899367, 899368.